MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0304
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2021-02593.
 
Event or Problem Description
The patient was undergoing a stent-assisted coiling embolization procedure in the right anterior communicating artery (aca) using penumbra smart coils (smart coils), and a non-penumbra microcatheter.During the procedure, a smart coil would not advance past its initial position within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using five additional smart coils and the same microcatheter.It was also reported that a periprocedural aneurysm rupture occurred, resulting in bleeding and causing patient expiration.However, the cause of the aneurysm rupture is unknown.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 18 nov 21: section b.Box 5.Describe event or problem.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.Then, the smart coil was able to advance through the introducer sheath without an issue.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a stent-assisted coiling embolization procedure in the right anterior communicating artery (aca) using penumbra smart coils (smart coils), and a non-penumbra microcatheter.During deployment of the second smart coil, an aneurysm rupture and a subarachnoid hemorrhage (sah) occurred.Subsequently, a balloon catheter was introduced to stop the bleeding.The coiling microcatheter was removed and a stenting microcatheter was introduced from the left internal carotid artery (ica) in the aca a2 segment.An aneurysm bridging stent was deployed into the left a1 segment without complications.While attempting to advance another smart coil, the coil would not advance past its initial position within its introducer sheath.Therefore, the smart coil was removed.A total of five smart coils and the same microcatheter were used to successfully complete the procedure.There were no reported technical complications during use of the smart coils.It was reported that the patient expired due to the aneurysm rupture and subsequent sah.However, the relationship between the sah and use of the smart coil is unknown.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12833308
Report Number3005168196-2021-02563
Device Sequence Number14561489
Product Code HCG
UDI-Device Identifier00814548015347
UDI-Public00814548015347
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/13/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/16/2025
Device Model Number400SMTXSFT0304
Device Catalogue Number400SMTXSFT0304
Device Lot NumberF102849
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2021
Supplement Date Received by Manufacturer11/18/2021
Initial Report FDA Received Date11/17/2021
Supplement Report FDA Received Date12/13/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age46 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005